Depression Community
St Johns Wort and depression feeling worse...need advice plez
About This Community:

A community of people suffering from Depression to guide and support your health journey. Ask a question, join a conversation, share experiences: symptoms, counseling, and other management.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

St Johns Wort and depression feeling worse...need advice plez

I started St.Johns Wort 3 days ago now because i have been suffering really badly with both anxiety and depression.  I have tried the standard anti-depressants but side effects are too great for me to cope with so after trying to cope without any drugs for several months now i've had enough and resorted to SJW.  Im taking 450mg a day, recommended dose to build up to 900mg.

My question is can SJW make you feel worse in the beginning of taking it?  The last two days my mood has taken a turn for the worse, i sat this morning crying into my cereal and talking to myself in the mirror telling myself what a loser i am. I just feel so emotional and keep crying for no reason.  I am told time and time again that with standard anti-d's you feel worse before getting better but is this the same with SJW????

My CPN n shrink knw im starting SJW but they are not experts on it so there is no point asking them for advice.  So please can anyone give me some anwers.   Thank you.

Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
St John's Wort can help people with mild depression but in my opinion it does'nt help moderate to severe depression.
I tried it years ago and it did'nt make me feel worse, it just did nothing but give me a weird buzzing in my head.
Yes, it can take awhile to feel better once you start an antidepressant because it takes time to build up in your system. You can sometimes also have side effects in the beginning.
If it's making you feel worse you might want to stop taking it. I know some other members here can give you more advice as to what you should do.  Remar
Blank
Avatar_n_tn
Thanks for the advice Remar, i rang my local health store where i bought it, Holland and Barrett and she told me to stop taking it, one due to me feeling so unwell and two, cause i also take Propranalol 20mg... she said that may be the reason as to why i felt so sick so i havent taken it since this morning.  

Anyway thank you again.
Blank
1409507_tn?1281921006
Hi. I think maybe SJW can help if you are depressed, like vitamins, but if you HAVE depression, thats entirely different. It did not helpl me one iota. I have chronic depression & finally hit a combo that works Wellbutrin SR, Zoloft & Lorazepam(anxiety). It takes a while for them to work although the first time I staggered all over the place. (at least I was moving..that was an improvement). About 2 wks, it started to kick in. Then it plateaued so the doc increased it and so on. I looked up Propranalol on this website & got archive posts but no medical info. But personally, I think if you're crying "for no reason", that sounds like you may need to see a doc about a reg. anti d. I don't like it either but my brain needs it apparently. Most start off uncomfortable but thats a lot better than calling yourself names...that'll only take u downhill faster. You wouldn't put a bandaid on an inch deep gash..and depression is a serious potentially fatal (I know) disorder. See your doc plez. GB
Blank
1406964_tn?1283207466
I think you have to be careful before implying that St Johns Wort is no more effective than vitamins.

You may be correct in this case, because it is only recommended for mild to moderate depression, so anyone with moderate to severe depression will indeed need a pharaceutical antidepressant.

However, if you look at the scientific research, St John's Wort is well established in evidence-based medicine for mild to moderate depression.

In double-blind clinical trials, it was found to be at least as effective as Fluoxetine (Prozac) with a better side-effect profile.  The active ingredient Hypericin also works in a very similar way to Fluoxetine.

It isn't perfect. It does have side effects, and it also doesn't suit everyone- just as Fluoxetine doesn't suit everyone. There are also quality control issues, specially with cheaper preparations, due to the lack of proper regulation of herbal medicines.

Quite a number of people who are successfully using St John's Wort will view this thread, and I feel it would be a great discouragement for them to be told it was just like a vitamin!

Take care
Blank
Post a Comment
To
Recent Activity
2020005_tn?1417986816
Blank
KTowne commented on Dads Biopsy showed ca...
10 hrs ago
1102314_tn?1286108490
Blank
jeroenp commented on photo
10 hrs ago
2020005_tn?1417986816
Blank
KTowne commented on Des_a_rae's status
14 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
480448_tn?1426952138
Blank
nursegirl6572
PA
6726276_tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
Avatar_f_tn
Blank
ggreg
NC
Depression Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
480448_tn?1426952138
Blank
nursegirl6572
PA
6726276_tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
Avatar_f_tn
Blank
ggreg
NC